Tennessee, 2023Flash Flooding and Damaging Winds in Tennessee, July 20, 2023
July 20, 2023 · NWS MRX · 11 events in 9 counties and zones
A warm front lifting northward through the area produced training showers and thunderstorms, which produced strong to severe damaging winds and locally heavy rainfall in East Tennessee.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front lifting northward through the area produced training showers and thunderstorms, which produced strong to severe damaging winds and locally heavy rainfall in East Tennessee.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 20, 6:04 AM EST, 2 hours 29 minutes earlier.
Area forecast discussion, Jul 20, 6:04 AM EST, 2 hours 29 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Morristown TN
704 AM EDT Thu Jul 20 2023
...New AVIATION...
.SHORT TERM...
(Today and tonight)
Issued at 336 AM EDT Thu Jul 20 2023
Key Messages:
1. Thunderstorms with locally heavy rainfall will impact central
and southern portions of the area this morning. A Flood Watch will
be issued.
2. Another round of showers and thunderstorms is expected late
tonight, but confidence is low.
Discussion:
A shortwave trough and jet streak over IL/IN will be dropping
southward into KY in the next few hours, with the LLJ strengthening
in response. Convection is expected to blossom around 09-12Z across
northern Middle TN and the Cumberland Plateau along a NW-SE axis,
extending into the central TN Valley. The main concern with these
storms will be heavy rainfall and flooding, due to the expected NW-
SE orientation of the convection and storm motion being about the
same direction. High PW and tall/skinny CAPE profiles in forecast
soundings point to efficient warm cloud processes and heavy
rainfall, but just a low-end threat of some strong downburst wind
gusts. FFG values for 1 hour are between 1.75-2 inches, and this
amount could be exceeded in an hour from training cells.
Therefore, a Flood Watch will be issued for parts of the Plateau
and central/southern TN Valley until 17Z.
Storms are expected to be tapering off in the early to mid
afternoon, but there is poor agreement among the CAMS on this, with
the HRRR alone in bringing a second MCS through the area late in the
afternoon. Most other models have storms moving south of the area
after the initial round, and the forecast will follow that trend,
with PoPs dropping off in the afternoon from north to south.
Similar to yesterday, the rain-cooled air mass and lingering
cloud cover will hold temperatures down below NBM guidance. Some
late day partial clearing is possible, but how much is uncertain.
Probably not enough to warm temps up to NBM numbers, so the
forecast will have highs mainly in the lower 80s in most spots.
Tonight, a cold front will be located along the OH Valley region,
pushing southward into KY. Convection along this front may start to
move into northern portions of the area late tonight, but with poor
model agreement, confidence is low. Will have a trend of PoPs rising
to the chance range between 06Z-12Z.
&&
.LONG TERM...
(Friday through Wednesday)
Issued at 336 AM EDT Thu Jul 20 2023
Key Messages:
1. Best chances for another round of heavy storms Friday afternoon
in the southern valley.
2. Frontal passage on Saturday brings drier air and a break from
widespread rainfall. Isolated chances for a shower or thunderstorm
next week primarily in high terrain.
Discussion:
Shortwave impulse moving in the flow will provide sufficient lift
for another round of showers and thunderstorms on Friday. Best
chances seem to be primarily south of Interstate 40, GFS and some of
the CAM guidance depicts a small MCS moving through southern
Tennessee from west to east Friday afternoon. Alternatively, the
Euro and NBM keep the storms south of Tennessee. Increased PoPs to
reflect the GFS/HRRR but low confidence in the outcome. Rain related
impacts will be dependent on how much rain has been received up
until then. QPF wise, a half inch is possible, greater amounts in
thunderstorms. Should the thunderstorm complex progress through
southern Tennessee, strong gusty winds would be possible given 1500
J of MLCAPE and marginally favorable lapse rates and DCAPE in the
GFS/HRRR depictions.
Heading into Saturday, the trough over the Great Lakes deepens, and
pushes a frontal boundary south through Tennessee. The front will
scour out the rich low level moisture, and effectively bring an end
to the daily monotonous risk of heavy storms. Early next week the
trough briefly stalls over us before the strong southwestern ridge
nudges eastward again and the trough lifts out. Best chances for
rain next week will be in the afternoon over high terrain. Low level
moisture will gradually increase but is forecast to remain in normal
summertime levels.
&&
.AVIATION...
(12Z TAFS)
Issued at 701 AM EDT Thu Jul 20 2023
Thunderstorms with heavy rain will affect TYS this morning. MVFR
conditions will be common, with IFR at times with heavier rain
showers. CHA has a chance of TSRA in the early afternoon, with
isolated to scattered coverage expected around TRI. VFR conditions
return to all sites in the late afternoon, followed by a
potential for low clouds to form overnight at TRI.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 86 72 90 69 / 50 30 60 40
Knoxville McGhee Tyson Airport, TN 82 71 87 68 / 80 40 40 30
Oak Ridge, TN 83 70 87 65 / 80 40 40 30
Tri Cities Airport, TN 80 68 84 64 / 40 50 30 20
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...Flood Watch until 1 PM EDT /noon CDT/ this afternoon for
Anderson-Bledsoe-Blount Smoky Mountains-Campbell-Knox-
Loudon-McMinn-Meigs-Morgan-Northwest Blount-Northwest
Monroe-Rhea-Roane-Scott TN-Southeast Monroe.
VA...NONE.
&&Hazardous weather outlook, Jul 20, 3:01 AM EST, 5 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
401 AM EDT Thu Jul 20 2023
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-210815-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
401 AM EDT Thu Jul 20 2023 /301 AM CDT Thu Jul 20 2023/
This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.
.DAY ONE...Today and Tonight
Showers and thunderstorms are expected to develop and move into
the Cumberland Plateau and central Tennessee Valley this morning.
These storms will be capable of producing heavy rainfall, which
may lead to flash flooding. Strong wind gusts may also be possible
with a few storms.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Showers and thunderstorms are expected primarily for the southern
Tennessee valley Friday afternoon. These storms will be capable
of heavy rainfall, which may lead to isolated flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed today and Friday.
In the hours before
Special weather statement, Jul 20, 7:39 AM EST, 54 minutes before
Special Weather Statement
National Weather Service Morristown TN
839 AM EDT Thu Jul 20 2023
TNZ067-068-071-084>086-201330-
Northwest Monroe TN-Roane TN-Loudon TN-NW Blount TN-Meigs TN-
McMinn TN-
839 AM EDT Thu Jul 20 2023
...Strong thunderstorms will impact portions of Loudon, northeastern
Meigs, northeastern McMinn, southwestern Blount, northwestern Monroe
and Roane Counties through 930 AM EDT...
At 838 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Oak Ridge to near Kingston to near
Fairview. Movement was southeast at 30 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Oak Ridge, Lenoir City, Kingston, Sweetwater, Loudon, Madisonville,
Fairview, Englewood, Vonore and Greenback.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3569 8473 3573 8471 3575 8472 3575 8475
3576 8476 3586 8453 3601 8440 3602 8438
3594 8429 3590 8427 3580 8416 3580 8414
3567 8400 3547 8413 3533 8446
TIME...MOT...LOC 1238Z 320DEG 25KT 3593 8439 3582 8448 3575 8466
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
TDSpecial weather statement, Jul 20, 8:06 AM EST, 27 minutes before
Special Weather Statement
National Weather Service Morristown TN
906 AM EDT Thu Jul 20 2023
TNZ082>084-201400-
Rhea TN-Bledsoe TN-Meigs TN-
906 AM EDT Thu Jul 20 2023
...Strong thunderstorms will impact portions of Rhea, north central
Meigs and northern Bledsoe Counties through 1000 AM EDT/900 AM
CDT/...
At 905 AM EDT/805 AM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 12 miles southwest of
Crossville to 6 miles northeast of Spring City. Movement was south at
20 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Pikeville, Decatur, Spring City, Evensville, Peakland, Stinging Fork
Falls State Park, Piney Falls State Park, Grandview, Melvine and
Mount Crest.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3572 8526 3576 8527 3577 8525 3577 8510
3576 8507 3577 8504 3575 8503 3577 8494
3576 8492 3581 8483 3580 8475 3578 8474
3576 8476 3574 8471 3553 8473 3555 8510
3563 8536
TIME...MOT...LOC 1305Z 002DEG 9KT 3585 8521 3577 8501 3575 8477
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
TDFlash Flood, Knox
- When
- July 20, 8:33 AM EST to 10:00 AM EST
- Where
- Knox County, 1.49 mi NNE of Suburban Hills to 2 mi N of Suburban Hills
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 35.920, -84.040
The intersection of Ray Mears Blvd and Montvue Road NW had up to 2.5 feet of water covering it.
Flash Flood, Sevier
- When
- July 20, 9:00 AM EST to 10:20 AM EST
- Where
- Sevier County, 3 mi SW of Seymour to 0.5 mi WSW of Pitner
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 35.849, -83.758
A few roads were closed due to flooding in Seymour.
Flash Flood, Meigs
- When
- July 20, 9:55 AM EST to 11:00 AM EST
- Where
- Meigs County, 2 mi NW of Ten Mile to 1.8 mi NW of Ten Mile
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 35.691, -84.705
Street flooding with a road closure and a stranded vehicle.
Flash Flood, Sevier
- When
- July 20, 10:20 AM EST to 11:40 AM EST
- Where
- Sevier County, 0.69 mi N of Walden Creek to 0.8 mi N of Walden Creek
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 35.790, -83.630
Flooding at the intersection of Waldens Creek Road and Goose Gap Road.
Flash Flood, Sevier
- When
- July 20, 11:00 AM EST to 12:30 PM EST
- Where
- Sevier County, 1.49 mi NNW of Greenbrier to 2.5 mi S of Pittman Center
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 35.720, -83.390
Greenbriar Road was closed due to flooding.
Thunderstorm Wind, Rhea
- When
- July 20, 12:40 PM EST
- Where
- Rhea County, 0.89 mi SW of Ideal Vly
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 35.690, -84.890
Trees were blown down by strong thunderstorm wind gusts across the county.
Thunderstorm Wind, Bledsoe
- When
- July 20, 11:45 AM CST
- Where
- Bledsoe County, 2.76 mi S of Sampson
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 35.630, -85.270
Trees were blown down by severe thunderstorm winds across the county.
Thunderstorm Wind, Bradley
- When
- July 20, 1:27 PM EST
- Where
- Bradley County, 0.69 mi N of Eureka
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 35.280, -84.870
Several trees scattered across the county were blown down by severe thunderstorm wind gusts.
Thunderstorm Wind, Polk
- When
- July 20, 2:15 PM EST
- Where
- Polk County, 1.49 mi SSE of Patty
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 35.210, -84.640
Large tree felled onto a local road by severe thunderstorm winds.
Thunderstorm Wind, Marion
- When
- July 20, 1:46 PM CST
- Where
- Marion County, 1.13 mi E of Sequatchie
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 35.120, -85.580
Numerous trees and powerlines blown down by severe thunderstorm winds across the county.
Thunderstorm Wind, Hamilton
- When
- July 20, 3:05 PM EST
- Where
- Hamilton County, 0.57 mi W of Signal Mtn
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 35.130, -85.360
Numerous trees and powerlines across the county were blown down by severe thunderstorm wind gusts. The heaviest damage was reported around Signal Mountain.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Georgia, July 20, 2023$905,000 · EF1 · 116 events
- Hail and Damaging Winds in Michigan, July 20, 2023$20 million · 2.75 in hail · 32 events
- Hail and Damaging Winds in Ohio, July 20, 20231 death · $9,000 · 1.25 in hail · 7 events
- Flash Flooding and Hail in Ohio, July 20, 2023$4.0 million · 2 in hail · 41 events
- Flash Flooding and Hail in Tennessee, July 20, 2023$1.1 million · 1 in hail · 43 events
- Flash Flooding and Hail in Pennsylvania, July 20 to 21, 20231 injured · $490,000 · 50 kt wind · 42 events
- Hail and Damaging Winds in Kansas, July 20, 2023$799,000 · 2.5 in hail · 21 events
- Hail and Damaging Winds in Pennsylvania, July 20 to 21, 2023$176,000 · 2.5 in hail · 42 events
- Damaging Winds and Lightning Strike in South Carolina, July 20, 2023$1.0 million · 50 kt wind · 3 events
- Wildfire in Washington, July 20 to 21, 2023$820,000 · 1 event
- Damaging Winds in New York, July 20, 2023$84,000 · 65 kt wind · 48 events
- Hail and Damaging Winds in Ohio, July 20, 2023$129,000 · 1.5 in hail · 30 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1126047, 1126051, 1126055, 1126058, 1126059, 1107012, 1107013, 1107014, 1107016, 1107018, 1107019.